MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE
Catalog Number SC45A
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 9/5/2024.Upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a reportable event and is being considered not reportable.Report submitted in error.
 
Additional Manufacturer Narrative
(b)(4) date sent: 7/26/2024 d4: batch # unk d4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.Additional information was requested, and the following was obtained: did the device staple the tissue? no.If so, was the staple line complete? no.A manufacturing record evaluation was performed for the finished device lot/batch number maintenance: x96c2p and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported during closure of the jaws, the stapler blocked and the knife didn't finish its run.Was surgery delayed due to the reported event? unknown, was procedure successfully completed? unknown, were fragments generated? unknown, if yes, were they removed easily without additional intervention? unknown, patient status/ outcome / consequences no, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown, is the patient part of a clinical study unknown, (b)(4) device property of none, device in possession of none by checking this box i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted through cst.True.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/22/2024.D4: batch #467c47.Investigation summary: the product was returned to ethicon endo-surgery for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample determined that one sc45a device was returned with the knife advanced, the closing trigger in closed position and anvil partially open with the bent upwards and the anvil knife slot was noted to be damaged.In addition, an ecr45g reload loaded in the device.The reload was received fully fired with damage in the reload deck.The knife has pulled through the anvil and has exited the anvil t-slot.The device will not open due to the current condition.Knife is missing the right i-beam wing (broke off and remains in anvil t-slot).The event reported was confirmed and it is related to improper use of the device.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond the indicated thickness of tissue that cannot compress to the indicated range for the selected cartridge.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 467c47, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/7/2024.Additional information was requested, and the following was obtained: did the devices begin cutting the tissue when fired or did they not cut at all? if the devices did start cutting, were any of the cut lines complete? if yes, for how many of the devices? as per email received from the sales rep on 17/9/24, these info are not retrievable.A lot of time has passed and the customer does not remember.

Brand Name
ECHELON FLEX 45 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo
Manufacturer Contact
kate karberg
guaynabo
raynham 
3035526892
MDR Report Key19839510
Report Number3005075853-2024-05458
Device Sequence Number15178444
Product Code GDW
UDI-Device Identifier10705036002697
UDI-Public(01)10705036002697(17)260531(10)X96C2P
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Catalogue NumberSC45A
Device Lot NumberX96C2P
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/03/2024
Supplement Date Received by Manufacturer07/28/2024
08/23/2024
09/17/2024
Initial Report FDA Received Date07/26/2024
Supplement Report FDA Received Date08/23/2024
09/05/2024
10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown